Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 66, NWS Kansas City, MO

September 28, 2019Henry County, Johnson County, Missouri

NWS Kansas City, MO issued this flash flood warning at Sep 28, 2019, 7:26 PM CDT for Henry County, Johnson County, Missouri. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 28, 2019, 7:26 PM CDT (00:26 UTC)
Expired
Sep 28, 2019, 10:30 PM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Henry County, MO, Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 50 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 28, 7:45 PM CDTFLASH FLOODWarrensburg, MOSPOTTER REPORTS SEVERAL ROADS IN AND AROUND UNIVERSITY OF CENTRAL MISSOURI WITH 2 TO 3 INCHES OF WATER COVERING THE ROADWAY.
Sep 28, 8:55 PM CDTFLASH FLOOD3 Nnw Coal, MOFLASH FLOODING WITH FOOT OF WATER OVER ROAD AT NE HIGHWAY C AND HIGHWAY 7, AND NE MO 681 AND HIGHWAY 7.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-449 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

626 
WGUS53 KEAX 290026
FFWEAX
MOC083-101-290330-
/O.NEW.KEAX.FF.W.0066.190929T0026Z-190929T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
726 PM CDT Sat Sep 28 2019

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Henry County in west central Missouri...
  Southern Johnson County in west central Missouri...

* Until 1030 PM CDT.

* At 725 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to two inches of rain have 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Warrensburg, Clinton, Windsor, Knob Noster, Holden, Whiteman Air
  Force Base, Leeton, Urich, Calhoun, Deepwater, Montrose, Creighton,
  Chilhowee, Kingsville, Whiteman Afb, Coal, Centerview, Brownington,
  Blairstown and Tightwad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3821 9407 3857 9407 3857 9412 3875 9412
      3880 9350 3827 9352 3821 9386

$$

Blair

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 5:50 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 28, 5:50 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
550 PM CDT Sat Sep 28 2019

.Discussion...
Issued at 326 PM CDT SAT SEP 28 2019

Message of the day: Another round of severe weather is possible
between 4-11 PM today for those south of I-70. Main concerns are
large hail and damaging winds, but can't rule out a tornado or two
either. Flash flooding is also a concern, especially in areas who
saw heavy rain last night.

A shortwave trough currently moving northeast through central KS is
the upper level feature that is bringing us this next round of
showers and storms now into the overnight hours. The focus at the
surface is the quasi stationary front stretching from south-
central KS through Sedalia to Hannibal, MO. Initial thoughts were
that this front would slowly lift north as a warm front today, but
so far it really hasn't moved. This and the cloud cover has kept
much of the area rather cool with temperatures the upper 60s in
the southern parts of the KC metro and low 80s just south of
Harrisonville, MO. Not much movement is expected from this
boundary this afternoon/evening, so the surface based instability
we will have to work with for severe storm potential should stay
south of I-70, (and likely south of HWY 50) and west of HWY 63.
Where there is surface-based instability, we should have up to
3000 J/kg, with deep layer shear between 30-40 kts. This will
provide an opportunity for storms to become strong to severe,
south of I-70. The main concerns are large hail up to 2 inches and
damaging winds up to 65 mph. Also, can't completely rule out the
tornado threat with some low level shear present. Timing for
severe potential will be from about 4 PM until 11 PM. In addition
to the severe potential, heavy rain is also expected with these
storms. PWATs are again up near 2 inches so it won't take long to
accumulate a decent amount of rain. Therefore, flash flooding
could become an issue, though luckily our far southern counties
did not see much, if any, of the precipitation from last night.

Showers and storms are also moving into the northern parts of the
area right now. These are isentropically driven and while severe
weather in not anticipated, moderate to heavy rainfall is possible
with PWATs also near 2 inches in these areas. This in addition to
the rainfall these areas saw last night, could certainly lead to
flash flooding concerns. Storm chances will continue overnight
across much of the area, with a break likely in the early morning
hours as the shortwave trough exits the area. There is a chance
for a second round of showers and isolated storms closer to
sunrise as another shortwave trough moves into the area, the LLJ
strengthens, and the front begins moving north. Anything that
develops should move north out of the area by late morning/early
afternoon.

The upper level high over the southeast U.S. should nose in over our
area, helping keep things dry for the rest of Sunday, Monday, and
parts of Tuesday. At the surface, we will remain in the warm sector
which will bring temperatures back into the 80s. Tuesday into
Wednesday is when our next storm system is expected to move through.
Right now it looks like it will take a little time for this system
to move through with the high pressure in the southeast pushing
back. A cold front and storm chances will eventually move through
though, allowing high pressure to filter in behind bringing us
seasonal temperatures and a break from the rain.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at  535 PM CDT SAT SEP 28 2019

Convection is expected to go through a good part of the evening
with mainly IFR cigs but could occasionally go to MVFR or VFR
temporarily. Expect a break in convection around midnight and then
another round of storms by early morning just before sunrise.
Warm front will begin to lift north by morning with winds turning
more southerly with gusts near 20 by afternoon. VFR cigs also
expected by midday. Could see some lingering convection until
midday but chances drop off quickly by tomorrow afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Atkins
Aviation...Christensen
Hazardous weather outlook, Sep 28, 4:19 AM CDT, 15 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
419 AM CDT Sat Sep 28 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-290930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
419 AM CDT Sat Sep 28 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Additional severe storms are expected this afternoon and evening,
 initially developing across eastern Kansas and western Missouri
 before expanding to the east. Large hail is the primary concern,
 while strong to damaging winds and an isolated tornado or two is
 also possible. Given the recently saturated surface, flash flooding
 is also possible where storms develop. The severe window will taper
 off late Saturday evening, though sub-severe storms will persist
 through Saturday night into Sunday morning.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Sep 28, 3:00 PM CDT, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
300 PM CDT Sat Sep 28 2019

KSZ057-282030-
Miami KS-
300 PM CDT Sat Sep 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MIAMI COUNTY UNTIL 330 PM
CDT...

At 300 PM CDT, Doppler radar was tracking a strong thunderstorm over
Greeley, or 9 miles northeast of Garnett, moving north at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Paola, Spring Hill, Osawatomie, Hillsdale, Wagstaff, Beagle and
Chiles.

This includes Interstate 35 in Kansas near mile marker 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3857 9507 3873 9506 3874 9472 3839 9496
      3839 9507
TIME...MOT...LOC 2000Z 201DEG 25KT 3837 9511

CDB
Special weather statement, Sep 28, 3:34 PM CDT, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
334 PM CDT Sat Sep 28 2019

KSZ057-105-282100-
Johnson KS-Miami KS-
334 PM CDT Sat Sep 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MIAMI AND SOUTHWESTERN
JOHNSON COUNTIES UNTIL 400 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Osawatomie, moving north at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Paola, Spring Hill, Osawatomie, Edgerton, Hillsdale, Wagstaff and
Chiles.

This includes Interstate 35 in Kansas between mile markers 200 and
206.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3849 9507 3878 9505 3877 9470 3844 9492
TIME...MOT...LOC 2034Z 201DEG 24KT 3855 9500

CDB
Local storm report, Sep 28, 6:30 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
630 PM CDT SAT SEP 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     FLASH FLOOD      1 W HARRISONVILLE       38.65N 94.37W
09/28/2019                   CASS               MO   LAW ENFORCEMENT

            MULTIPLE ROADS IMPASSABLE FROM FLASH
            FLOODING. AREA NEAR HIGHWAY 2 AND I-49, I-49
            AND HIGHWAY 7, HIGHWAY 2 AND C HIGHWAY,
            HIGHWAY 7 AND ROAD T ARE CURRENTLY
            IMPASSABLE.

&&

BLAIR
Local storm report, Sep 28, 7:11 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
711 PM CDT SAT SEP 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HEAVY RAIN       HARRISONVILLE           38.65N 94.35W
09/28/2019  M3.86 INCH       CASS               MO   AWOS

            RAIN TOTAL BETWEEN 5 AND 7 PM CDT.

&&
Local storm report, Sep 28, 7:12 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
712 PM CDT SAT SEP 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     FLASH FLOOD      1 W HARRISONVILLE       38.65N 94.37W
09/28/2019                   CASS               MO   PUBLIC

            TWITTER REPORT THAT THE SOUTHBOUND LANES OF
            INTERSTATE 49 HAVE SEVERAL INCHES OF WATER
            OVER THEM AT THE MO HIGHWAY 7 EXIT.

&&

JTK

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 7:06 PM CDTAreal Flood AdvisoryEAXHenry, Johnson3 hr
Sep 28, 8:18 PM CDTAreal Flood AdvisoryEAXAdair, Mercer, Putnam, Schuyler, Sullivan3 hr
Sep 28, 8:20 PM CDTSpecial Weather StatementEAXHenry40 min
Sep 28, 8:31 PM CDTAreal Flood AdvisoryEAXPettis3 hr
Sep 28, 8:52 PM CDTRiver Flood WarningEAXCass, Henry, Johnson48 hr
Sep 28, 8:52 PM CDTRiver Flood WarningEAXClay, Ray34 hr
Sep 28, 8:52 PM CDTRiver Flood WarningEAXLinn, Livingston6 days
Sep 28, 8:52 PM CDTRiver Flood WarningEAXPlatte16 days
Sep 28, 8:52 PM CDTRiver Flood WarningEAXBates, Cass, Henry39 hr
Sep 28, 8:53 PM CDTFlash Flood WarningEAXPettis3 hr
Sep 28, 9:46 PM CDTAreal Flood AdvisoryEAXCooper, Howard, Randolph119 min
Sep 29, 12:00 AM CDTAreal Flood WarningEAXPettis9 hr
Sep 29, 1:24 AM CDTRiver Flood WarningEAXCooper38 hr
Sep 29, 1:24 AM CDTRiver Flood WarningEAXHoward39 hr
Sep 29, 4:56 AM CDTFlash Flood WatchEAXAdair, Andrew, Atchison, Daviess, DeKalb, Gentry and 9 more14 hr
Sep 29, 5:54 AM CDTRiver Flood WarningEAXDaviess, Gentry3 days
Sep 29, 6:10 AM CDTRiver Flood WarningEAXDaviess, Livingston4 days
Sep 29, 6:25 AM CDTRiver Flood WarningEAXCooper17 hr
Sep 29, 7:30 AM CDTAreal Flood AdvisoryEAXGrundy, Sullivan2 hr
Sep 29, 7:38 AM CDTFlash Flood WarningEAXGentry, Nodaway112 min
Sep 29, 7:42 AM CDTRiver Flood WarningEAXAdair, Macon, Putnam, Schuyler37 hr
Sep 29, 7:42 AM CDTRiver Flood WarningEAXChariton, Macon56 hr
Sep 29, 7:42 AM CDTRiver Flood WarningEAXBuchanan5 days
Sep 29, 7:42 AM CDTRiver Flood WarningEAXPlatte6 days
Sep 29, 7:42 AM CDTRiver Flood WarningEAXPlatte7 days
Sep 29, 7:42 AM CDTRiver Flood WarningEAXAtchison, Holt13 hr
Sep 29, 7:42 AM CDTRiver Flood WarningEAXGrundy, Livingston36 hr
Sep 29, 9:54 AM CDTAreal Flood WarningEAXAndrew, Atchison, Daviess, DeKalb, Gentry, Grundy and 7 more27 hr
Sep 29, 12:40 PM CDTRiver Flood WarningEAXAndrew, Buchanan27 hr

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.